A Translation Dilemma: " Your skin can get RED..."
Thread poster: xxxCHENOUMI
xxxCHENOUMI  Identity Verified
English to French
+ ...
Jul 12, 2003

Hello All,

I'm doing a medical translation on Discharge Instructions for an hospital. I'm faced with this tricky sentence in asterisks:

"You may need a tetanus (lockjaw) shot if you have not had one in 5 to 10 years. This medicine keeps you from getting tetanus which is caused by a germ in dirt. **Your arm can get red**, swollen, and sore after getting this shot."

How can I tell Creole speakers - the majority of whom are dark-skinned - that their skin "will turn RED? Those who may notice a redness are the "grimo", "grimèl", "pèch", "ti klè", quadroons, mulattoes etc... as these are some of the many variations of light- to very light-skinned people that we have.

I'm thinking of two possible solutions: either make an adaptation or add an FN.

Perhaps a medical expert could tell what causes the redness in the first place, and if in their case, a bluish skin reaction can be observed instead. I'm afraid most of them will experience no visible skin alteration.

...???... How to remain "true to the original"???

[Edited at 2003-07-15 00:43]


Direct link Reply with quote
 

Harry Bornemann  Identity Verified
Mexico
English to German
+ ...
Really a dilemma? Jul 12, 2003

1) It says it can get red (in case you can see it), but it does not say it will get red.
2) I think on the inner side of the hands (and feet) our skin has nearly the same color and can get red (if the whole arm gets red).
3) The red is caused by an increased circulation of blood in the fine capillaries. (Even the blood of the so-called "blue-blooded" is actually red).
4) You could ask the client whether he would agree with "hot" instead of "red".

[Edited at 2003-07-13 08:21]


Direct link Reply with quote
 
Steffen Pollex  Identity Verified
Local time: 15:40
English to German
+ ...
Leave it out Jul 12, 2003

but discuss it with the client in advance.

Direct link Reply with quote
 
xxxjmf  Identity Verified
Spanish to English
+ ...
maybe use "irritated" or "discolored" Jul 12, 2003

Perhaps you could rephrase the sentence to read something like "After getting this shot, your arm may become swollen and sore and the skin on your arm may become irritated [or discolored].

Hope to help.


[Edited at 2003-07-12 21:44]

[Edited at 2003-07-12 21:45]


Direct link Reply with quote
 

Andy Watkinson
Spain
Local time: 15:40
Member
Catalan to English
+ ...
Yes, a dilemma Jul 13, 2003

Harry:

a) Doesn't really matter if it's "can" or "will". The real question is how to translate "red".
b) People don't usually get tetanus shots in the palms of their hands or soles of their feet. Not really applicable, is it?

I'd opt for jmf's solution - "irritated"


Direct link Reply with quote
 

Gayle Wallimann  Identity Verified
Local time: 15:40
Member (2001)
French to English
+ ...
Redness is a sign of inflammation Jul 13, 2003

After having spoken to one of my friends in the states who has very dark skin (and speaks French too), she said that it would be perfectly understood to use "rougeur", people are used to the term and they know that the skin does look different when it is "red", even if it is not really red. They don't change the word, it is a sign of inflammation. However, if you don't want to use "rougeur", she suggested using " une réaction locale d'inflammation", or else "une réaction inflammatoire locale".

Good luck!
Gayle


Direct link Reply with quote
 
xxxIanW
Local time: 15:40
German to English
+ ...
Additional note in brackets Jul 13, 2003

Hi there,

I've no medical expertise whatsoever, but I would approach this problem by adding a note in brackets:

"This medicine keeps you from getting tetanus which is caused by a germ in dirt. Your arm can become swollen, sore and (in the case of lighter skin types) red after getting this shot."

Hope this helps, Ian


Direct link Reply with quote
 

DGK T-I  Identity Verified
United Kingdom
Local time: 14:40
Member (2003)
Georgian to English
+ ...
Is there a word for skin "flushing" or "becoming fushed" in Creole Jul 13, 2003

The mechanism causing the redness (in fair skinned people) is dilation of the fine blood vessels close to the surface of the skin, causing an increase in blood supply - and the expression 'flushed skin' , 'flushing', is used to describe it , presumably because the skin is flushed with blood. (I don't know whether that is a US Eng. expression as well, since I didn't find it Webster, and I haven't checked elsewhere, but - although UK Collins not very helpfully describes it as 'skin becoming rosy', it isn't confined to this! - the increased circulation is the important part of it).
The advantage would be that any symptoms of this which apply in a given skin colour are included (eg:possibly but not necessarily a feeling of hotness), and any others are not mentioned.

Apart from this, "Hot flushes" are a symptom of some (different!) medical conditions - If you have access to Eng/Creole lang.medical resources, it would be interesting to look to see how the "fushing" element in that term is represented.


Direct link Reply with quote
 

Terry Thatcher Waltz, Ph.D.  Identity Verified
Local time: 09:40
Chinese to English
+ ...
Ask the client if you can add... Jul 13, 2003

Ask the client if you may add a phrase, "Depending on your skin color, your arm may get red..."

That should take care of it.
I wouldn´t go with "heat" or "hot" as that is different.


Direct link Reply with quote
 

invguy  Identity Verified
Bulgaria
Local time: 16:40
English to Bulgarian
Get clarity on other symptoms. Jul 13, 2003

If I'm guessing correctly, your translation is intended for people of lower education level. Presumably, it needs to explain that tetanus inoculation is necessary, while at the same time reassuring the readers that the post-inoculation effects are nothing to worry about.

If this is true, the use of 'inflammation' etc would not guarantee clarity. In addition, it might sound subconsciously frightening. I'd say, better consult the client and try to find out what (easily noticeable and describable) symptoms accompany the local inflammation (which causes the redness, among other things) - and focus on these symptoms. They might be e.g. itching, swelling, increased sensitivity to physical contact etc.

That is, go for an 'informed' free translation

My 2 cents.


Direct link Reply with quote
 
xxxCHENOUMI  Identity Verified
English to French
+ ...
TOPIC STARTER
I've found the solution! Jul 14, 2003

Thank you all for your participation, well-thought input and research efforts!

Harry: Andy responded in my place.

Steffen: Leaving it out was also my first thought.

JMF and Andy: I agree with your choice of the word "irritated" since it describes perfectly the skin reaction to the shot.

Ian:

"This medicine keeps you from getting tetanus which is caused by a germ in dirt. Your arm can become swollen, sore and (in the case of lighter skin types) red after getting this shot."

I have retained your suggestion. I intended to put a footnote with the same wording anyway, but I've finally opted for a parenthetical explanation, I wrote:

"Your skin can get swollen, sore and can get red (if you are light-skinned).

A perfect case of adaptation in translational issues!

Gayle: Thanks for contacting your friend. Although the reaction is identical for all skin types, I would be very reluctant however to use "rougeur" (redness) since a dark-skinned person cannot have any red spot on his/her skin. Anyhow, I managed to keep it. Great for all those concerned!

I extend my thanks to Drs. Kvrivishvili and Thatcher, and to invguy.

Best regards to all,
And
Have a nice productive week!

Sandra:)

[Edited at 2003-07-14 18:09]


Direct link Reply with quote
 

Narasimhan Raghavan  Identity Verified
Local time: 19:10
English to Tamil
+ ...
I would have thought that this belonged to Proz.com questions Jul 14, 2003

You are no doubt having your own reasons for posting this thread. I feel that it belongs to the questions, with Kudoz awarded to the answerer. By the way, just for general interest, who would have got the points in this connection?

Direct link Reply with quote
 


To report site rules violations or get help, contact a site moderator:


You can also contact site staff by submitting a support request »

A Translation Dilemma: " Your skin can get RED..."

Advanced search







Anycount & Translation Office 3000
Translation Office 3000

Translation Office 3000 is an advanced accounting tool for freelance translators and small agencies. TO3000 easily and seamlessly integrates with the business life of professional freelance translators.

More info »
WordFinder
The words you want Anywhere, Anytime

WordFinder is the market's fastest and easiest way of finding the right word, term, translation or synonym in one or more dictionaries. In our assortment you can choose among more than 120 dictionaries in 15 languages from leading publishers.

More info »



Forums
  • All of ProZ.com
  • Term search
  • Jobs
  • Forums
  • Multiple search